Alert archive / Indiana / Small Craft Advisories in 2012

Small Craft Advisory 30, NWS Northern Indiana

March 12, 2012

NWS Northern Indiana issued this small craft advisory at Mar 12, 2012, 4:18 AM EDT. It took effect at Mar 12, 2012, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2012, 4:18 AM EDT (08:18 UTC)
In effect from
Mar 12, 2012, 6:00 AM EDT
Expired
Mar 12, 2012, 8:00 PM EDT
In force
14 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WHUS73 KIWX 120818
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 AM EDT MON MAR 12 2012

LMZ043-046-121630-
/O.NEW.KIWX.SC.Y.0030.120312T1000Z-120313T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
418 AM EDT MON MAR 12 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* WINDS: SOUTH 15 TO 20 KNOTS WITH FREQUENT GUSTS TO 25 KNOTS
  TODAY. 

* WAVES: UP TO 3 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
2 follow-up statements
338 
WHUS73 KIWX 121427
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1027 AM EDT MON MAR 12 2012

LMZ043-046-122230-
/O.CON.KIWX.SC.Y.0030.000000T0000Z-120313T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1027 AM EDT MON MAR 12 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* WINDS: SOUTH 15 TO 20 KNOTS WITH FREQUENT GUSTS TO 25 KNOTS THIS
  AFTERNOON.

* WAVES: UP TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
295 
WHUS73 KIWX 121940
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
340 PM EDT MON MAR 12 2012

LMZ043-046-130000-
/O.CON.KIWX.SC.Y.0030.000000T0000Z-120313T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
340 PM EDT MON MAR 12 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* WINDS: SOUTH 15 TO 25 KNOTS.

* WAVES: UP TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Mar 11, 8:20 PM EDT, 7 hours 58 minutes earlier.

Area forecast discussion, Mar 11, 8:20 PM EDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
820 PM EDT SUN MAR 11 2012

.UPDATE/AVIATION...
DEEP/STACKED UPR LOW OVR SWRN KS FINALLY OPENING UP THIS EVE AND
BEGINNING TO SHIFT EWD THROUGH CNTRL KS. DOWNSTREAM WCB QUITE
IMPRESSIVE YET SLWR TO SHIFT EWD AS COMPARED TO 12Z GUIDANCE. 21Z
RUC/HRRR EVEN SLWR W/NEWD ARRIVAL OF PCPN SHIELD ADVTG NEWD OUT OF
MO AND GIVEN OBSVD TRENDS THIS EVENING...BACKED PCPN TIMING
SUBSTANTIALLY AND SLWD PCPN EXIT EARLY MON AM.

VFR CONDS THIS EVENING WILL GIVE WAY TO A PD OF AT LEAST MVFR CONDS
TWD DAWN AS MO RAIN BAND CONTS NEWD. STG LLJ AHD OF EJECTING KS SW
MAXIMIZES OVERHEAD TWD 12Z...CONCURRENT W/HEAVIEST BURST OF PCPN AND
WILL YIELD A SVRL HR PD OF LLWS CONDS.

&&

.SHORT TERM... / TONIGHT THROUGH MONDAY NIGHT /

CLOSED UPPER LOW OVER THE CENTRAL HIGH PLAINS WILL LIFT NEWD TOWARDS
THE IA/MN BORDER BY 12Z MONDAY...EVENTUALLY OPENING NEWD INTO THE
NORTHERN GREAT LAKES MONDAY INTO MONDAY NIGHT AS IT GETS ABSORBED
INTO A LARGER SCALE TROUGH MOVING ACROSS CANADA. MOISTURE ADVECTION
WITHIN A 50-60 KT LOW LEVEL JET ON THE EASTERN FRINGE OF ASSOCIATED
HEIGHT FALLS WILL BRING A 5-7 HOUR PERIOD OF ORGANIZED RAIN SHOWER
ACTIVITY TO THE FA LATER TONIGHT...LINGERING INTO TOMORROW
ALONG/EAST OF THE INTERSTATE 69 CORRIDOR. THIS BAND OF RAIN WILL BE
FOCUSED WITHIN A STRONG AREA OF 1000-850 MB MOISTURE FLUX
CONVERGENCE ALONG THE NOSE OF THE ABOVE MENTIONED LLJ. THIS LOW
LEVEL FORCING WILL BE COINCIDENT WITH FAVORABLE DIFFLUENT FLOW ALOFT
AHEAD OF A CYCLONICALLY CURVED UPPER JET STREAK. THIS WILL LIKELY
SERVE TO ENHANCE RAINFALL ESPECIALLY GIVEN A 8-9 G/KG MOISTURE TAP
WITHIN THE LOWEST 150 MB AND PRECIPITABLE WATER VALUES INCREASING TO
NEAR 1.25 INCHES. STABILITY LOOKS MARGINAL FOR ANY EMBEDDED THUNDER
BUT HELD ONTO SLIGHT CHC MENTION ACROSS THE SOUTH GIVEN MARGINAL 6
C/KM MID LVL LAPSE RATES ABOVE THE FRONTAL INVERSION. RAINFALL
AMOUNTS GENERALLY BETWEEN A QUARTER AND HALF INCH CAN BE EXPECTED.

SYSTEM MID LEVEL DRY SLOT WILL PUNCH INTO THE AREA ON MONDAY WITH
MODEL SOUNDINGS AND 925/850 MB RH PROGS SUGGESTING THAT LOW CLOUDS
WILL HANG ON THROUGH MUCH OF THE DAY...ALTHOUGH DO EXPECT DRY AIR
ALOFT TO SCATTER THINGS OUT A BIT BY AFTERNOON. A VORT MAX AND
ASSOCIATED MID LVL JET STREAK ROTATING UNDER THE PRIMARY MID/UPPER
LEVEL CIRCULATION MAY VERY WELL SPARK CONVECTION ON THE SE FRINGE
OF THE COLD POOL ALOFT. HIRES GUIDANCE DEVELOPS THIS CONVECTION
ALONG A WEAK SFC TROUGH THAT IS GENERALLY PROGGED TO BE SOMEWHERE
NEAR THE IL/WI BORDER INTO CENTRAL LOWER MI BY 21-00Z. GIVEN THE
EXPECTED STEERING FLOW AND LACK OF FORCING OPTED TO DROP SCHC/CHC
POPS ACROSS SOUTHERN AREAS MONDAY AFTERNOON/NIGHT...BUT DID
CONTINUE WITH 20-40 POPS FOR SHOWERS/STORMS NORTH AS CONVECTION
COULD CLIP THESE AREAS LATER IN THE DAY/EVENING. AND THERE STILL
EXISTS THE POTENTIAL FOR SVR STORMS IN THE FAR NORTH DURING THIS
TIME GIVEN A STRONGLY SHEARED ENVIRONMENT...WITH ONLY A SLIGHT
RISK WARRANTED GIVEN UNCERTAINTIES WRT RECOVERY/BOUNDARY LAYER
DESTABILIZATION.

&&

.LONG TERM.../TUE-SUN/

RIDGING WILL MOVE EAST ACROSS OUR AREA TUE-WED PROVIDING FAIR WX.
WNW SFC FLOW TUE ENHANCED BY LAKE BREEZE INFLUENCE WILL HOLD TEMPS
IN THE 50S NEAR LAKE MICHIGAN WITH SOME COOLING EXTENDING WELL
INLAND OVER NW INDIANA AND SWRN MI DUE TO ASSIST FROM GRADIENT
WINDS. DRY AIRMASS AND SFC HIGH MOVG ACROSS THE AREA TUE NGT WILL
PROVIDE GOOD RADIATIONAL COOLING... ESPECIALLY OVER ERN PORTIONS OF
THE AREA WHERE RETURN FLOW WILL HOLD OFF UNTIL NEAR DAWN.  LOWERED
MINS A FEW DEGS IN THIS AREA AND ALONG THE LAKESHORE WHERE NIGHT
WILL HAVE A COOLER START DUE TO LAKE BREEZE DURING THE DAY.

SHRTWV EXPECTED TO MOVE NE FROM THE PAC NW TUE TO HUDSON BAY THU
WITH ASSOCIATED SFC CDFNT SAGGING SLOWLY SE ACROSS THE GRTLKS BEFORE
STALLING OUT ABOUT FRI OVER OR JUST NORTH OF OUR CWA... AND THEN
LIFTING BACK NORTH OVER THE WEEKEND AS WEST COAST TROF DEEPENS AND
DOWNSTREAM RIDGE FROM THE SERN U.S. TO THE GRTLKS STRENGTHENS. WK
SHRTWVS MOVG NE FROM THE SRN PLAINS COMBINED WITH THIS WK SFC
BOUNDARY AND MOIST/SLIGHTLY UNSTABLE GULF AIRMASS WHICH SHOULD BE IN
PLACE FM THE LWR MS VALLEY THROUGH THE GRTLKS BY MID-WEEK SUGGESTS A
PROLONGED PERIOD WITH POTENTIAL FOR CONVECTION IN OUR AREA. WHILE
MOST OF THIS TIMEFRAME LIKELY TO BE DRY... THERE IS A POTENTIAL FOR
SOME SUBSTANTIAL RAINFALL GIVEN THE MOIST/SLIGHTLY UNSTABLE GULF
AIRMASS IN PLACE OVER OUR AREA. WITH RIDGE BUILDING OVER THE WEEKEND
PROVIDING BETTER OPPORTUNITY FOR CONVECTIVE CAPPING WILL START OFF
NEW DAY7 DRY.

TEMPS WILL BE WELL ABOVE NORMAL THROUGH THE PERIOD WITH HIGHS
GENERALLY IN THE U60S-M70S AND LOWS IN THE M50S. FRONT DROPPING INTO
THE AREA SHOULD ONLY HAVE MINOR IMPACT ON TEMPS...EXCEPTION MAY BE
NEAR LAKE MICHIGAN WHERE WEAKER GRADIENT ASSOCIATED WITH SAGGING
FRONTAL BOUNDARY MAY ALLOW LAKE BREEZE TO DVLP.

&&

AVIATION...
MAIN CONCERN FOR THIS PERIOD IS TIMING OF ONSET AND DEPARTURE OF
THE PRECIPITATION TONIGHT. SCATTERED HIGH CLOUDS CONTINUE TO
DISSIPATE AS THEY MOVE INTO THE DRY AIRMASS CURRENTLY OVER THE
AREA. THEREFORE...KEPT ONLY SCATTERED HIGH CLOUDS THROUGH 23Z.
AFTER 23Z AN OVERCAST CLOUD DECK AROUND 10KFT SHOULD MOVE INTO
NORTHERN INDIANA AS BETTER DEEP MOISTURE ARRIVES. TIMING THE EXACT
ARRIVAL TIME OF PRECIPITATION IS TOUGH CONSIDERING THE DRY AIRMASS
WHICH MUST BE OVERCOME. ATTM ARRIVAL TIME APPEARS TO BE BETWEEN
07Z AND 10Z AT BOTH TERMINALS. KEPT VFR CIGS AND MVFR VIS IN TAFS
BUT AN INCREASE IN LL MOISTURE AND A PERIOD OF POSSIBLE HEAVIER
RAINFALL MAY BRING IFR CIGS/VIS TO BOTH TERMINALS FOR A BRIEF
PERIOD. GIVEN THE SHORT DURATION AND THE UNCERTAINTY ON EXACT
TIMING A OF THE HEAVIER RAINFALL...ELECTED TO KEEP IFR MENTION OUT
OF 18Z TAFS. ADDITION OF IFR CONDITIONS MAY BE NEEDED IN
ADDITIONAL TAF ISSUANCES.

A 50 KNOT LLJ WILL MOVE OVER NORTHERN INDIANA TONIGHT...BUT PERIOD
OF FAVORABLE CONDITIONS IS BRIEF AND SHEAR MAGNITUDE IS MARGINAL.
THEREFORE...REMOVED LLWS MENTION FROM 18Z TAFS.

RAINFALL SHOULD BE THROUGH BOTH TERMINALS BETWEEN 14Z AND 16Z WITH
CLEARING QUICKLY TO FOLLOW.  GOOD MIXING IN THE DRY SLOT WILL CAUSE
GUSTY CONDITIONS WITH SOME GUSTS AS HIGH AS 25 KNOTS IN THE
AFTERNOON.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...STEINWEDEL
LONG TERM...JT
AVIATION...T
Hazardous weather outlook, Mar 11, 6:19 AM EDT, 21 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
619 AM EDT SUN MAR 11 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
619 AM EDT SUN MAR 11 2012 /519 AM CDT SUN MAR 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT. SEVERE STORMS ARE
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY. THERE IS A SLIGHT
CHANCE THAT STORMS ON MONDAY COULD BE STRONG TO SEVERE.

ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST WEDNESDAY NIGHT INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-121030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
619 AM EDT SUN MAR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY.

ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST WEDNESDAY NIGHT INTO
SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:12 PM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph48 min
Mar 12, 7:57 PM EDTSevere Thunderstorm WarningIWXSaint Joseph48 min
Mar 12, 7:59 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale21 min

Nearby

Small Craft Advisories in Indiana, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.